Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

May 5, 2021El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at May 5, 2021, 11:33 AM MDT for El Paso County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2021, 11:33 AM MDT (17:33 UTC)
Expired
May 5, 2021, 12:15 PM MDT
In force
42 min
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 16 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 5.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

008 
WWUS85 KPUB 051733
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
1133 AM MDT Wed May 5 2021
 
COZ085-086-089-051815-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
1133 AM MDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO...
NORTHWESTERN CROWLEY AND NORTHEASTERN PUEBLO COUNTIES UNTIL 1215 PM
MDT...

At 1133 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Hanover, or 30 miles southeast of Colorado
Springs, moving southeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern El
Paso, northwestern Crowley and northeastern Pueblo Counties.

LAT...LON 3865 10405 3852 10405 3852 10390 3841 10420
      3867 10444 3878 10429
TIME...MOT...LOC 1733Z 313DEG 23KT 3866 10430 

$$

kam

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 5, 11:15 AM MDT, 18 minutes earlier.

Area forecast discussion, May 5, 11:15 AM MDT, 18 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1115 AM MDT Wed May 5 2021

.UPDATE...
Issued at 1012 AM MDT Wed May 5 2021

Updated afternoon forecast based on the latest model guidance.
Current model soundings are indicating a near severe wind risk
across the Palmer Divide, southeast to near Lamar this afternoon.
Inverted V soundings, with modest DCAPE values near 800 to 1000
j/kg and high LCL heights support the wind threat. EL heights are
also low, so low topped cells are expected. Expect storms, which
are currently developing over El Paso County, to strengthen, and
track southeast to near Lamar. Wind gusts to near 60 mph will be
possible with any severe storms that develop. Hail does not appear
to be a risk, however, small hail to near half an inch may be
possible. This activity will track quickly southeast, clearing
into Kansas by 6 PM this evening.  Mozley

&&

.SHORT TERM...(Today and tonight)
Issued at 353 AM MDT Wed May 5 2021

Current water vapor imagery and upper air analysis is indicating
moderate westerly flow aloft across the region, with an embedded jet
translating across the Rockies at this time. UVV associated with
left front quad of the jet has helped to develop showers, and a few
embedded thunderstorms, across south central and southeast Colorado
early this morning, with regional radars indicating the best
coverage moving along the Palmer Dvd as of 3 AM MDT.

For today and tonight...latest models continue to indicate moderate
westerly flow aloft early this morning becoming more northwest
through the rest of the morning and afternoon, as the embedded jet
continues to translate east, and more short wave energy digs down
across the northern Rockies through the afternoon and early evening.
With that said, should continue to see showers, with an isolated
thunderstorm possible, push east southeast across the far eastern
plains through daybreak, with a brief break in precipitation through
mid morning, before another round of showers and thunderstorms
develops across the northern and central mountains later this
morning and into the Pikes Region early in the afternoon, as the
secondary energy continues to translate across the Northern Rockies.

The first passing wave sends a weak cold front across the eastern
Plains through the morning, with models indicating some low level
moisture return across the plains within the northerly flow leading
to modest SBCape values of 300-700 j/kg progged along the Palmer Dvd
through northern portions of the southeast plains this afternoon.
This, along with steep lapse rates and bulk shears >40kts, could
lead to a few strong to marginally severe thunderstorms this
afternoon across northern portions of the plains. The main threats
from these storms would be strong outflow winds to around 50 mph,
along with some hail, with the best chances of these stronger storms
being north and east of the Highway 50 corridor, especially along
and just south of the Palmer Dvd. A drier and more subsident airmass
moving into the region behind the secondary wave will lead to any
precipitation ending through sunset, with clearing skies from west
to east expected into the overnight hours.  Temperatures to be at to
slightly below seasonal levels through the period, with highs in the
60s to lower 70s across the lower elevations and mainly in the 40s
and 50s across the higher terrain. Overnight lows to be in the 20s
and 30s across the higher terrain, and in the 30s to lower 40s
across the plains.

.LONG TERM...(Thursday through Tuesday)
Issued at 353 AM MDT Wed May 5 2021

...Warm and dry for Thursday and Friday with increasing winds
into Saturday, then a transition towards Severe weather concerns
northern portions of southeast mountains Saturday and SE Mountains
and adjacent plains on Sunday depending on instability behind the
front...

--Key Messages--

1. Warm and mostly dry for Thursday and Friday with increasing winds
into Saturday.  However critical to near critical fire weather
conditions may be mitigated by the onset of green up.

2.  Potential for Severe thunderstorms Saturday along/behind surging
front across the plains, and on Sunday for the southeast mountains
and adjacent plains depending on instability.

3. Elevated concerns for flash flooding on burn scars, especially
Sunday.

--Details--

Upper ridge transitions in aloft bringing warm and dry conditions to
southern Colorado for Thursday and Friday. Winds stay on the
light side of the spectrum for Thursday, then  southerly flow
starts to advect modest dew points northward into the southern and
eastern portions of the southeast plains. While Thursday will be
a dry day...moisture and a weak perturbation most evident in PV
fields moves through the upper ridge on Friday triggering some
high based showers and thunderstorms over the mountains and
adjacent plains. Convergence along the surface lee trough axis/dry
line across southern portions of the southeast plains may also
trigger thunderstorms. Appears main threat with thunderstorms
this day will be gusty winds, lightning and some brief light to
moderate rainfall as thunderstorms still look rather high based.
Will have to watch Baca/Prowers counties to see extent of low
level moisture return as there could be some higher CAPE out that
way and sufficient shear for a strong to marginally severe storm
or two.

Things get more interesting for Saturday as the western U.S.
upper trough moves across CO early in the day. This sends a cold
front through the plains in the afternoon and sets the stage for a
potential severe thunderstorms along and behind the front
depending on available moisture and resultant instability. On
average models suggest dew points in the 40s (perhaps near 50
across far eastern areas) with CAPE values around 1000 J/kg or
perhaps more depending on the solution. 0-6km shears running
around 40 to 50 kts all point to a severe thunderstorm potential
behind the front. There are some concerns however with the
details, as forcing with the upper trough appears to be coming
through rather early in the day, prior to peak heating. However
with westerly flow behind this leading wave and the upper low back
across the northern Rockies...it is conceivable another impulse
could move through during the afternoon. Overall, have kept
highest pops north of highway 50 for now.  Cold front drops
through all of the southeast plains during the afternoon with
cooler and more moist air spreading in behind. Could see some
showers/embedded thunderstorms expand across the southeast
mountains Saturday night with light upslope flow.

Differences in the models increase on Sunday with the position and
intensity of the upper low across the northwest U.S.  00z GFS closes
off a low across ID...EC across northern MT...while Canadian as an
open trough northern ID. This would put CO under westerly or even
southwesterly upper level flow along its southern periphery and
within the trajectory of ejecting shortwaves embedded in the flow.
Meanwhile...easterly upslope flow across the plains will advect
moisture westward into the mountains with a ribbon of CAPE of up to
1000 (perhaps more) J/kg across the southeast mountains in the
afternoon. Thunderstorms will likely fire across the mountains in
the afternoon and as mid level temperatures are still rather warm,
there could be elevated concerns for flash flooding on burn scars
depending on the extent of the low level moisture/potential
instability. Its a little murkier for the southeast plains as
conceptually this could be a day 2 severe weather set up with
upslope flow beneath westerlies aloft resulting in favorable shear
profiles.  Question remains how much instability will be in place
across the plains as we could end up too cool and capped.  To
varying degrees, long range models do show some overrunning Sunday
evening with potential for precipitation to spread across the
southeast plains during the evening and overnight. Will just have to
monitor how this evolves but pops come up considerably for Sunday.

Models continue rather large spreads in the upper level pattern for
early next week, with GFS appearing the outlier with a closed low
holding back across the Great Basin on Monday, while EC has a
progressive trough across the northern Rockies ejecting into the
plains, and Canadian is in between with the upper low across WY and
energy dropping down its western periphery into western CO...which
holds back troughiness to our west.  GEFS supports the anomalously
strong closed low solution of the operational GFS run though it is
slightly weaker.  EPS is a little deeper and farther west with the
upper trough than the EC ops run though it supports a
weaker/farther north upper trough than GEFS. Bottom line, extended
period still looks unsettled to varying degrees with chances of
thunderstorms on Monday then perhaps drying out Tues into Wed.  GFS
portrays the wettest solution given it is slowest at ejecting the
upper low eastward into the plains.  EC and Canadian are somewhat
drier and show a lee trough developing under more west to northwest
flow aloft and the potential for thunderstorms to develop along this
axis across the plains Monday.  Given the uncertainties, have stuck
close to the NBM guidance with gradually decreasing pops through the
period but still some isolated to scattered showers and
thunderstorms for Monday and Tuesday.  Sunday and Monday look to be

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1111 AM MDT Wed May 5 2021

KALS...VFR conditions through the next 24 hours with passing
cumulus clouds this afternoon. Winds are expected to gust out of
the northwest this afternoon near 25 kts.

KCOS...showers and thunderstorms will be possible at or near the
terminal into this afternoon. Brief periods of reduced CIGS and
VIS will be possible with any storms that pass. In addition, gusty
outflow winds may be possible at the terminal. VFR conditions are
expected to prevail this evening into Thursday afternoon.

KPUB...VFR conditions through the next 24 hours. At this time,
thunderstorms should remain north and east of the terminal this
afternoon. Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MOZLEY
SHORT TERM...MW
LONG TERM...KT
AVIATION...MOZLEY
Hazardous weather outlook, May 5, 11:23 AM MDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1123 AM MDT Wed May 5 2021

COZ058>089-093>099-061730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1123 AM MDT Wed May 5 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms are expected across
the region through this afternoon. The best coverage of storms is
expected across the Pikes Peak region, spreading south and east
across the Eastern Plains, mainly north of Highway 50. A few
thunderstorms may become strong to severe. Strong outflow wind
gusts in excess of 60 mph may be possible with stronger storms.
Otherwise, the main thunderstorm risks will be lightning, with
gusty outflow winds up to 50 mph and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered thunderstorms will be possible on Friday
across southern Colorado. One or two strong to marginally severe
storms will be possible across Baca and Prowers Friday afternoon
and evening with hail around 1 inch in diameter and wind gusts to
60 mph possible. Elsewhere, storms will be higher based with gusty
outflow winds up to 50 mph and lightning the primary storm risks.

Isolated to scattered thunderstorms will be possible on Saturday.
A few strong to severe storms will be possible across portions of
the southeast plains Saturday afternoon and evening with large
hail and wind gusts in excess of 60 mph possible. Although prone
to change depending on the timing of a cold front, the greatest
risk for severe storms appears to be northeast of a line from
Colorado Springs to Kim.

Strong to severe thunderstorms will be possible across the
southeast mountains and adjacent plains on Sunday behind the cold
front, if sufficient moisture and instability can remain in place. Localized
flash flooding on newer burn scars will also be possible on
Sunday if storms should impact these areas.

Showers and isolated embedded thunderstorms will become more
widespread Sunday night across the adjacent plains with snow
levels dropping to around 9000 feet across the mountains. A few
inches of snowfall will be possible into Monday morning across the
mountains.

Another round of showers and thunderstorms...a few strong across
the plains...will be possible again on Monday with some light to
moderate wet snow accumulations possible across the mountains.
Then drier and warmer weather returns for Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon across the southeast plains.

88/88

In the hours before

Local storm report, May 5, 10:09 AM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1009 AM MDT WED MAY 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SNOW             2 NE LEADVILLE          39.27N 106.27W
05/05/2021  M2.3 INCH        LAKE               CO   TRAINED SPOTTER

            0.17 OF LIQUID PRECIPITATION.

&&
Special weather statement, May 5, 11:33 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1133 AM MDT Wed May 5 2021

COZ085-086-089-051815-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
1133 AM MDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO...
NORTHWESTERN CROWLEY AND NORTHEASTERN PUEBLO COUNTIES UNTIL 1215 PM
MDT...

At 1133 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Hanover, or 30 miles southeast of Colorado
Springs, moving southeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern El
Paso, northwestern Crowley and northeastern Pueblo Counties.

LAT...LON 3865 10405 3852 10405 3852 10390 3841 10420
      3867 10444 3878 10429
TIME...MOT...LOC 1733Z 313DEG 23KT 3866 10430

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 12:00 PM MDTSpecial Weather StatementPUBCrowley30 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.